Alert archive / Texas / Tornado Warnings in 2016

Tornado Warning 20, NWS San Angelo, TX

May 29, 2016Shackelford County, Texas

NWS San Angelo, TX issued this tornado warning at May 29, 2016, 9:35 PM CDT for Shackelford County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 9:35 PM CDT (02:35 UTC)
Expired
May 29, 2016, 10:00 PM CDT
In force
25 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 40 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 7:10 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1610 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1610 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

064 
WFUS54 KSJT 300235
TORSJT
TXC417-300300-
/O.NEW.KSJT.TO.W.0020.160530T0235Z-160530T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
935 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1000 PM CDT
    
* AT 935 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR FORT GRIFFIN...OR 9 MILES NORTH OF
  ALBANY...MOVING EAST AT 25 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  FORT GRIFFIN AROUND 945 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3284 9910 3280 9938 3296 9937 3296 9910
      3295 9909
TIME...MOT...LOC 0235Z 268DEG 21KT 3286 9930 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 29, 6:44 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 29, 6:44 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
644 PM CDT SUN MAY 29 2016

.AVIATION...
/00Z TAFS/

Have VCTS at KABI beginning 2Z as an outflow boundary with
associated thunderstorms in NW Texas move southeast. Expected
storm development in the Permian Basin/TransPecos is delayed due
to thick mid/upper cloud cover. Due to uncertainty, kept mention
of thunder out of the rest of terminals. MVFR ceiling otherwise
return overnight and towards daybreak. MVFR ceiling should rise to
MVFR at KABI and KSJT around noon, but persist into mid afternoon
for areas farther south.

&&

.PREV DISCUSSION... /issued 338 PM CDT SUN MAY 29 2016/

SHORT TERM...
(Tonight and Monday)

This is basically your run of the mill Memorial Day forecast for
West Central TX. A shortwave trough is approaching West TX this
afternoon and its effects are readily apparent on the latest water
vapor loop. Large scale forcing for ascent will help erode what cap
remains, allowing the strong instability to be a factor. The latest
mesoanalysis indicates MLCAPE on the order of 2000-3000 J/kg across
much of the CWA, but effective bulk shear is only 25-35 kts. This is
sufficient to support organized convection, but shear is expected to
increase over the next several hours as the low-level jet kicks in.
There will be a non-zero tornado threat, but the primary hazards at
this time appear to be large hail and damaging winds, similar to
what was experienced yesterday.

The favored area for convective initiation will be over the far
western reaches of the CWA. However, storms will move east with time
and are expected to grown upscale into an MCS this evening. As this
MCS moves into the southern portion of the CWA, it is expected to
slow, turning into more of a heavy rainfall event. Precipitable
water values on the order of 1.5" and very slow moving convection
will result in locally heavy rainfall. Around 1" of rain is expected
on average across the northwest Hill Country, but localized amounts
of 3 inches are possible in some areas. The 1 hr flash flood
guidance for the area from Junction to Mason is less than 2 inches.
Thus a Flash Flood Watch has been issued through 10 AM Monday. This
covers areas along/south of a Sonora-Menard-Mason line.

Convection should continue to weaken/dissipate during the morning
hours on Monday with the loss of the low-level jet. This should
result in generally dry weather for much of the day tomorrow.
However, the air mass will be largely unchanged, with diurnal
convection once again in the forecast. The greatest chance for
showers and thunderstorms on Monday will be during the evening
hours, but low-end chance PoPs were retained to account for possible
earlier initiation along residual outflow boundaries. Temperatures
tomorrow are forecast to warm into the mid 80s.

Johnson

LONG TERM...
(Monday night through Sunday)

..Showers and thunderstorms, some severe, will continue
through the middle of the week...

An upper level low will be centered across Arizona late Monday,
putting West Central Texas in southwest flow aloft, with
intermittent disturbances tracking across the region. One of these
disturbances is forecast to move across the area late Monday. This
combined with daytime heating should allow for the development of
showers and thunderstorms across West Texas, near the dryline, which
will move across much of West Central Texas during the evening
hours. Similar to what is expected today, a very unstable atmosphere
is forecast, along with 0-6 KM Bulk Shear values of 30 to 40 knots.
Strong to severe thunderstorms will be possible, with the main
hazards being large hail, damaging winds, and a possible tornado.
Overnight lows will mainly be in the mid to upper 60s.

The aforementioned upper level low will slowly approach West Central
Texas through the middle of the week. Rain chances will increase
Tuesday into Wednesday as the low gets closer and upper level lift
increases. In addition, a cold front will move through the area on
Wednesday, which may serve as a focus for additional shower and
thunderstorm development.

In addition to the severe weather threat through the next few days,
locally heavy rainfall will be possible. This may result in flash
flooding and a Flash Flood Watch for portions of the area may
eventually be needed. Rainfall totals of 1 to 3 inches can be
expected, with isolated amounts above 4 inches possible.

High temperatures Monday and Tuesday will generally be in the mid
80s, with overnight lows in the 60s. Extensive cloud
cover/precipitation will result in highs on Wednesday in the low
80s. Cooler temperatures are expected behind the front on Thursday,
with highs mainly in the mid to upper 70s and overnight lows in
upper 50s to lower 60s.

Daniels

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 65  84  66  84 /  70  30  40  50
San Angelo 	 65  87  67  86 /  60  30  50  50
Junction 	 68  86  68  84 /  60  30  40  50

&&

.SJT Watches/Warnings/Advisories...
Flash Flood Watch through Monday morning for Kimble-Mason-Menard-
Sutton.

&&

99/99/04
Hazardous weather outlook, May 29, 3:10 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
310 PM CDT SUN MAY 29 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
310 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...CONTINUING INTO THE EARLY MORNING HOURS. SOME STORMS
MAY BECOME SEVERE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT A FEW TORNADOES WILL BE POSSIBLE AS WELL.
THE STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. A FLASH
FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE NORTHWEST HILL
COUNTRY THROUGH 10 AM MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS THROUGH
MIDWEEK. A FEW STORMS MAY BECOME SEVERE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE PRIMARY HAZARDS WILL BE LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO
ACCOMPANY THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED DURING THE LATE AFTERNOON AND
EVENING HOURS.

JOHNSON

In the hours before

Special weather statement, May 29, 7:34 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
734 PM CDT SUN MAY 29 2016

TXZ099-300115-
THROCKMORTON TX-
734 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THROCKMORTON COUNTY
UNTIL 815 PM CDT...

AT 733 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MILLERS CREEK
RESERVOIR...OR 14 MILES SOUTH OF SEYMOUR...MOVING SOUTHEAST AT 35
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ELBERT AROUND 815 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3340 9896 3324 9895 3330 9947 3340 9947
TIME...MOT...LOC 0033Z 292DEG 30KT 3340 9935
Local storm report, May 29, 8:15 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
815 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TORNADO          5 NW ELBERT             33.31N  99.05W
05/29/2016                   THROCKMORTON       TX   TRAINED SPOTTER

            TORNADO BRIEFLY TOUCHED DOWN ABOUT 5 MILES NORTHWEST OF
            ELBERT.

&&

EVENT NUMBER SJT1600246

HG
Special weather statement, May 29, 8:58 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
858 PM CDT SUN MAY 29 2016

TXZ049-300300-
FISHER TX-
858 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR FISHER COUNTY UNTIL 1000 PM
CDT...

AT 858 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOBBS...OR 23
MILES EAST OF SNYDER...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROTAN AROUND 910 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HITSON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3296 10015 3273 10015 3265 10066 3296 10065
TIME...MOT...LOC 0158Z 230DEG 25KT 3283 10054
Local storm report, May 29, 9:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
902 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             HAWLEY                  32.61N  99.81W
05/29/2016  E1.00 INCH       JONES              TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1600247

HG
Local storm report, May 29, 9:07 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
907 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             10 N THROCKMORTON       33.31N  99.20W
05/29/2016  E1.25 INCH       THROCKMORTON       TX   CO-OP OBSERVER

            HAILED FOR 45 MINUTES

&&

EVENT NUMBER SJT1600248

MKD
Local storm report, May 29, 9:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
923 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             ABILENE                 32.45N  99.73W
05/29/2016  E0.75 INCH       TAYLOR             TX   TRAINED SPOTTER

            LOTS OF PENNY SIZE HAIL FOR THE PAST 10 MINUTES.

&&

EVENT NUMBER SJT1600249

HG

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:34 PM CDTSpecial Weather StatementSJTThrockmorton41 min
May 29, 7:39 PM CDTTornado WarningSJTThrockmorton36 min
May 29, 8:05 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton40 min
May 29, 8:15 PM CDTTornado Warning Tornado observedSJTThrockmorton45 min
May 29, 8:28 PM CDTSevere Thunderstorm WarningSJTHaskell62 min
May 29, 8:35 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford, Throckmorton40 min
May 29, 8:43 PM CDTSevere Thunderstorm WarningSJTThrockmorton47 min
May 29, 8:58 PM CDTSpecial Weather StatementSJTFisher62 min
May 29, 9:10 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton65 min
May 29, 9:12 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor63 min
May 29, 9:14 PM CDTSevere Thunderstorm WarningSJTFisher61 min
May 29, 9:25 PM CDTAreal Flood AdvisorySJTCallahan, Haskell, Jones, Shackelford, Taylor, Throckmorton3 hr
May 29, 9:48 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford57 min
May 29, 10:06 PM CDTSpecial Weather StatementSJTFisher, Jones54 min
May 29, 10:10 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford65 min
May 29, 10:15 PM CDTAreal Flood AdvisorySJTFisher2 hr
May 29, 11:00 PM CDTSpecial Weather StatementSJTCallahan, Taylor60 min
May 29, 11:11 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor64 min
May 29, 11:36 PM CDTAreal Flood AdvisorySJTCallahan114 min
May 30, 12:05 AM CDTSpecial Weather StatementSJTColeman, Runnels55 min
May 30, 12:12 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman63 min
May 30, 12:18 AM CDTRiver Flood WarningSJTShackelford, Throckmorton3 days
May 30, 12:26 AM CDTAreal Flood AdvisorySJTBrown, Coleman, Runnels3 hr
May 30, 1:07 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman38 min
May 30, 1:44 AM CDTSpecial Weather StatementSJTMcCulloch46 min
May 30, 2:35 AM CDTSpecial Weather StatementSJTSan Saba40 min
May 30, 3:18 AM CDTAreal Flood AdvisorySJTBrown, Coleman3 hr
May 30, 3:24 AM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, Menard36 min
May 30, 4:41 AM CDTSpecial Weather StatementSJTKimble49 min
May 30, 3:09 PM CDTRiver Flood WarningSJTBrown24 hr

Nearby

Tornado Warnings in Texas, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.